Wyoming, 2013

Hail in Wyoming, August 7, 2013

August 7, 2013 · NWS CYS · 1 event in 1 county or zone

An afternoon thunderstorm produced large hail in southwest Platte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An afternoon thunderstorm produced large hail in southwest Platte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 7, 1:30 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 7, 1:30 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT WED AUG 7 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 300 PM MDT WED AUG 7 2013

SHOWERS AND THUNDERSTORMS WERE DEVELOPING EARLY THIS AFTERNOON
OVER VARIOUS PARTS OF THE CWA. THE ACTIVITY IS SLOWLY BECOMING
MORE INTENSE...BUT SO FAR HAS BEEN HINDERED SOME BY THE CIRRUS
CURRENTLY OVER THE AREA. AT LEAST A SCATTERED COVERAGE OF STORMS
SHOULD CONTINUE THROUGH EARLY THURSDAY MORNING. THE ATMOSPHERE
IS MOIST AND UNSTABLE WITH SURFACE FORCING NEAR THE MOUNTAINS.
IN ADDITION...A SHORTWAVE TROUGH NEAR THE FOUR CORNERS REGION
EARLY THIS AFTERNOON WILL MOVE NORTHEAST AND NEAR THE CWA
THROUGH EARLY THURSDAY MORNING. THE MAIN THREAT STILL APPEARS
TO BE A PERIOD OF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS
THROUGH THE EVENING. THE BEST POTENTIAL FOR SEVERE STORMS WILL
BE IN THE NORTH PART OF THE CWA IN THE AREA OF BETTER 0-6 KM
SHEAR THROUGH THIS EVENING. AREAS OF LOW CLOUDS AND FOG WILL
BE POSSIBLE LATER TONIGHT AND INTO MID MORNING THURSDAY FROM
KSNY TO THE SOUTHERN LARAMIE RANGE.

BY MIDDAY THURSDAY...HEIGHTS ALOFT BUILD OVER THE ROCKIES WITH
A SHORTWAVE RIDGE OVER THE AREA THROUGH FRIDAY. THE PLUME OF
MID AND UPPER LEVEL MOISTURE WILL BE MAINLY OVER THE SOUTH PART
OF THE CWA THURSDAY AND THEN OVER THE ENTIRE CWA FRIDAY. MOIST
BOUNDARY LAYER UPSLOPE WINDS WILL CONTINUE THROUGH FRIDAY WITH
SURFACE DEW POINTS IN THE 50S TO THE EAST OF THE LARAMIE RANGE.
PRECIPITABLE WATER VALUES THROUGH THAT TIME WILL CONTINUE TO
RANGE FROM NEAR ONE HALF INCH OVER SOUTH CENTRAL WYOMING TO
AN INCH OVER THE PANHANDLE. A SCATTERED COVERAGE OF AFTERNOON
AND EVENING THUNDERSTORMS WILL AGAIN TAKE PLACE OVER THE CWA ON
THURSDAY. THEN ON FRIDAY...MODELS MOVE A MORE SIGNIFICANT
SHORTWAVE NEAR THE CWA. THAT SHOULD RESULT IN MORE COVERAGE AND
PERHAPS HEAVIER RAINFALL. TEMPERATURES WILL BE SIMILAR OVER
THE CWA THROUGH FRIDAY WITH READINGS NEAR OR JUST BELOW NORMAL.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 300 PM MDT WED AUG 7 2013

NEW ECMWF 12Z RUN CONTINUES TO BE MORE BULLISH ON QPF...PARTICULARLY
WEST OF THE LARAMIE RANGE FRIDAY NIGHT. NAM/WRF BACKS THE ECMWF
SOLUTIONS...SO KEPT PRETTY HIGH POPS GOING OUT WEST FRIDAY NIGHT.
THIS IS DUE TO A PRETTY POTENT VORT MAX TRACKING NORTHEAST THROUGH
THE RIDGE. ITS REALLY SLOW MOVING TO THE NORTHEAST AND BY SATURDAY
MORNING...IT FINALLY CLEARS TO CWFA. SO CURRENTLY THINKING IS FOR
SHOWERS AND THUNDERSTORMS TO CONTINUE ALL NIGHT...PARTICULARLY OUT
WEST AND INTO CONVERSE COUNTY.

RESIDUAL MOISTURE AND UPSLOPING WINDS EAST OF THE LARAMIE RANGE
WILL AID IN ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SATURDAY AND SATURDAY EVENING.

WE ARE LOOKING AT THE BROKEN RECORD CONTINUING THROUGH MID WEEK AS
MONSOONAL MOISTURE REMAINS OVER THE AREA. ITS A GOOD PROBLEM TO
HAVE AS WE ARE STILL WAY BELOW ON RAINFALL...AND THE RAIN KEEPS
FIRE WEATHER CONCERNS AT BAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1046 AM MDT WED AUG 7 2013

LOOKS LIKE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FOR THIS
AFTERNOON. LATEST HRRR FORECAST SHOWING THUNDERSTORMS FORMING
ALONG A LINE JUST NORTH OF CHADRON OVER TO LUSK AROUND
19Z...SWEEPING SOUTH THROUGH THE SOUTHERN PANHANDLE BY
00Z. BASED TIMING ON ITS FORECAST. THEN BEHIND THE LINE...WE SEE A
NORTHEAST WIND DEVELOPING BEHIND THIS LINE. HRRR AND SREF SHOWING
A FAIRLY WIDESPREAD AND PROLONGED LOW CEILING EVENT WITH THESE
NORTHEAST UPSLOPING WINDS. BELIEVE THE MOST PROBABLE AREA WILL BE
HERE AT KCYS AND KSNY IN THE SOUTHERN PANHANDLE. BUT KAIA AND KBFF
COULD ALSO BE IMPACTED. SHOULD THESE AIRPORTS AND THE PANHANDLE
RECEIVE GOOD RAINFALL TODAY...THEN CONFIDENCE WILL CERTAINLY GROW
THAT IT WILL HAPPEN.

&&

.FIRE WEATHER...
ISSUED AT 300 PM MDT WED AUG 7 2013

MONSOONAL MOISTURE WILL REMAIN OVER THE CWA THROUGH AT LEAST
FRIDAY. THE RESULT WILL BE AT LEAST A SCATTERED COVERAGE OF
MAINLY LATE DAY SHOWERS AND THUNDERSTORMS EACH DAY AND
TEMPERATURES AT OR JUST BELOW NORMAL. THE ATMOSPHERE DRIES
SOME FOR THE WEEKEND AND EARLY NEXT WEEK AND MAY RESULT IN
MARGINAL FIRE WEATHER CONDITIONS FOR THE LOWER ELEVATIONS OF THE
WEST PART OF THE CWA. HOWEVER...WINDS IN MOST AREAS WILL BE
FAIRLY LIGHT THROUGH EARLY NEXT WEEK. IN GENERAL THAT LEADS TO
A REDUCED FIRE WEATHER CONCERN OVER THE CWA DURING THAT TIME.
DRY THUNDERSTORMS WILL BE A POSSIBILITY ON SOME DAYS OVER THE
LOWER ELEVATIONS OF CARBON COUNTY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...WEILAND
LONG TERM...CLAYCOMB
AVIATION...CLAYCOMB
FIRE WEATHER...WEILAND
Hazardous weather outlook, Aug 7, 9:34 AM MST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1034 AM MDT WED AUG 7 2013

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
081115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1034 AM MDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER AREAS EAST OF THE LARAMIE
RANGE LATE THIS MORNING AND EARLY THIS AFTERNOON. THE STORMS WILL
THEN MOVE SLOWLY TO THE EAST OR SOUTHEAST. THE THUNDERSTORMS WILL
PRODUCE A PERIOD OF HEAVY RAIN...SMALL HAIL AND BRIEF WIND GUSTS TO
50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>115-081115-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1034 AM MDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING
AND PORTIONS OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE LOWER
ELEVATIONS OF CARBON COUNTY...WITH ACTIVITY MORE WIDESPREAD OVER
THE MOUNTAINS. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Aug 7, 2:15 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT WED AUG 7 2013

WYZ103-106-116-072215-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-NORTH LARAMIE
RANGE WY-SOUTH LARAMIE RANGE WY-
315 PM MDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLATTE AND EASTERN
ALBANY COUNTIES UNTIL 415 PM MDT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF GARRETT...OR 19 MILES WEST
OF WHEATLAND...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN ALBANY AND SOUTHWESTERN PLATTE
COUNTIES.

THIS INCLUDES HIGHWAY 34 BETWEEN MILEPOSTS 25 AND 38.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4173 10504 4166 10539 4201 10539 4207 10527
TIME...MOT...LOC 2114Z 345DEG 11KT 4199 10533

HAHN

The radar

The Cheyenne radar (KCYS), 77 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
August 7, 2:45 PM MST to 2:50 PM MST
Where
Platte County, 15 mi S of Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.833, -104.970

Quarter size hail was reported south of Wheatland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466639.